Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



X-rays of forms and projections of currents

Author: Bruce Solomon
Journal: Trans. Amer. Math. Soc. 363 (2011), 143-164
MSC (2010): Primary 44A12, 42A85, 58A10, 58A25
Published electronically: August 31, 2010
MathSciNet review: 2719676
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study a new Radon-like transform that averages projected $ p$-forms in $ \mathbf R^{n}$ over affine $ (n-k)$-spaces. We then prove an explicit inversion formula for our transform on the space of rapidly-decaying smooth $ p$-forms. Our transform differs from the one in the work by Gelfand, Graev and Shapiro (1969). Moreover, if it can be extended to a somewhat larger space of $ p$-forms, our inversion formula will allow the synthesis of any rapidly-decaying smooth $ p$-form on $ \mathbf R^{n} $ as a (continuous) superposition of pullbacks from $ p$-forms on $ k$-dimensional subspaces. In turn, such a synthesis implies an explicit formula (which we derive) for reconstructing compactly supported currents in $ \mathbf R^{n}$ (e.g., compact oriented $ k$-dimensional subvarieties) from their oriented projections onto $ k$-planes.

References [Enhancements On Off] (What's this?)

  • [Fe] H. Federer, Geometric Measure Theory, Springer-Verlag, Berlin, Heidelberg, 1969. MR 0257325 (41:1976)
  • [Fo] G. B. Folland, Introduction to Partial Differential Equations, Princeton University Press, Princeton, NJ, 1978. MR 1357411 (96h:35001)
  • [Fu] B. Fuglede, An integral formula, Math. Scand., 6 (1958), 207-212. MR 0105724 (21:4460)
  • [H] S. Helgason, The Radon Transform, 2nd ed. Progress in Mathematics, 5. Birkhäuser Boston, Inc., Boston, MA, 1999, ISBN: 0-8176-4109-2. MR 1723736 (2000m:44003)
  • [GGG] I. M. Gelfand, S. G. Gindikin, and M. I. Graev, Problems of integral geometry connected with the integration of differential forms over straight lines in $ R^{3}$ and $ \mathbf C^{3}$ (Russian, English summary) Akad. Nauk SSSR Inst. Prikl. Mat. Preprint No. 24 (1979) (42 pp.) MR 542289 (82g:53077)
  • [GGS] M. I. Gelfand, I. M. Graev, and Z. Ya. Shapiro, Differential forms and integral geometry, (Russian) Funkcional. Anal. i Prilozhen. 3 (1969), no. 2, 24-40. MR 0244919 (39:6232)
  • [R] B. Rubin, Reconstruction of functions from their integrals over $ k$-planes, Israel J. Math., 141 (2004), 93-117. MR 2063027 (2005b:44004)
  • [St] E. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton Mathematical Series 30, Princeton Univ. Press, 1979. MR 0290095 (44:7280)
  • [Str] R. Strichartz, A Guide to Distribution Theory and Fourier Transforms, World Scientific Publishing Co., 2003. MR 2000535

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 44A12, 42A85, 58A10, 58A25

Retrieve articles in all journals with MSC (2010): 44A12, 42A85, 58A10, 58A25

Additional Information

Bruce Solomon
Affiliation: Department of Mathematics, Indiana University, Bloomington, Indiana 47405

Received by editor(s): July 22, 2008
Published electronically: August 31, 2010
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society